Study of Niacin Combined With Two Drugs Erroneously Blames Niacin

August, 2014

Negative articles about niacin (vitamin B3) are appearing in mainstream press, including the July 14, 2014 edition of the New York Times, a newspaper that has a long history of publishing inaccurate, negative vitamin articles.

Two studies were conducted by Merck Labs. One combined niacin with laropiprant, a drug that was supposed to reduce the warm niacin skin flush that can occur when prescription (high) doses of niacin are taken, while patients in both studies were also taking simvastatin, a potent statin drug that produces typical statin side effects, including an increased risk of type 2 diabetes, among others.

The results showed that the combinations failed to reduce the risks of heart disease, stroke and death, while causing serious side-effects, which are at odds with the results of previous studies that looked at niacin alone.

For instance, The Coronary Drug Project, a study of 8,341 men aged 30 to 64 years, conducted between 1966 and 1975, that looked at niacin versus the leading cholesterol-lowering drugs, showed that men that had a heart attack and started taking high dose niacin experienced an 11% reduction in mortality (living about two years longer) when the men’s histories were reviewed 9 years later.

Over the years studies have shown that niacin lowers cholesterol and improves blood fats, such as HDL2 cholesterol, LDL cholesterol, large buoyant LDL cholesterol and triglycerides better than the leading cholesterol-lowering drugs without the side-effects of the drugs.

So what’s happening here? Why are mainstream medical people so eager to come to a negative conclusion about niacin, when they didn’t actually study niacin. They studied niacin combined with two drugs that have serious known side effects.

Even though many years of previous data have shown niacin to be beneficial and generally safe, these new studies are telling us that the previous data is wrong.

Niacin's long history of safe use should tell us that maybe it is not niacin causing the problems.

The question is are the problems caused by combining niacin with two side-effect laden drugs?

“We are disappointed that these results did not show benefits for our patients,” said Jane Armitage, professor at the University of Oxford and the lead author of the study, in the press release. “Niacin has been used for many years in the belief that it would help patients and prevent heart attacks and stroke, but we now know that its adverse side effects outweigh the benefits when used with current treatments.”

Important to note are the words “…when used with current treatments.”

And that is the true problem with concluding that niacin caused the problems noted in the studies. Niacin wasn’t studied alone. It was studied combined with currently popular drug treatments, such as statins, that have serious known side-effects.

William Boden, a University of Albany professor who ran another study called AIM-HIGH that combined niacin with a statin, said it was too early to be certain which of the side effects seen in the study were due to niacin and which ones were due to laropiprant, the drug that Merck added to the combination.

Also not mentioned in the New York Times article or by Dr. Boden are the additional confounding side-effects of simvastatin, the second drug that study participants were using.

I’ll keep taking niacin, as I like the “wake-me-up” warm skin flush and the fact that niacin raises HDL2 cholesterol, lowers LDL cholesterol, increases large buoyant LDL cholesterol and lowers triglycerides, so I don’t have to take any side-effect laden drugs, like statins.

(Niacin has also been shown to increase memory test scores. Please view: http://www.ncbi.nlm.nih.gov/pubmed/3936095)

For more in-depth analysis of this issue, please visit: http://orthomolecular.org/resources/omns/v09n07.shtml

In health,
Michael Mooney